Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2002, 3:22 PM CDT for Logan County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 3:22 PM CDT (20:22 UTC)
- Expired
- Jul 28, 2002, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS53 KGLD 282022 SVRGLD KSC109-282100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 322 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 400 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN LOGAN COUNTY...OR ABOUT 4 MILES NORTHWEST OF SCOTT STATE LAKE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3906 10115 3872 10114 3872 10082 3906 10081 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:24 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 28, 1:24 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1224 PM MDT SUN JUL 28 2002 ZONES HAVE BEEN UPDATED FOR THIS AFTERNOON TO MAKE ADJUSTMENTS FOR PRECIPITATION CHANCES. HAVE RAISED POPS ONE CATEGORY IN ALL ZONES EXCEPT FOR FAR EAST AND SOUTH. COLD FRONT AT 18Z EXTENDED NEAR A TRENTON NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS COLORADO LINE AND WAS MAKING PROGRESS EASTWARD. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CWA THIS MORNING ARE MOVING OFF TO THE EAST. BEST CAPES ARE OVER OUR EASTERN AND SOUTHERN ZONES. POCKET OF COLDER AIR AT 7H AND 5H BEHIND FRONT WILL MOVE ACROSS CWA THIS AFTERNOON AND EVENING. THUS CARRIED 30 TO 40 POPS THIS AFTERNOON ACROSS CWA. ALSO TWEAKED TEMPS DOWN A BIT EASTERN COLORADO AS BANDS OF MID LEVEL CLOUDS MOVE THROUGH. KEEPING WARMER TEMPS IN MID 90S OUT EAST AND SOUTH. FINALLY ADJUSTED WINDS WHICH EITHER HAVE ALREADY AND WILL BE GOING AROUND TO THE NORTHWEST AND NORTH SOON. .GLD...NONE. LAMMERS
In the hours before
Special weather statement, Jul 28, 11:51 AM CDT, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN JUL 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. WEST OF THE OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY ALSO BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS. THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS SEVERE WEATHER SITUATION. LAMMERS
Special weather statement, Jul 28, 11:51 AM CDT, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION AREA NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN JUL 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF AN OBERLIN TO LEOTI KANSAS LINE. A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. WEST OF AN OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS. THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 63 min |
| Jul 28, 2:31 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 44 min |
| Jul 28, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 53 min |
| Jul 28, 6:04 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.